Free NCLEX-RN Exam Braindumps
National Council Licensure Examination - NCLEX-RN Questions 368–370 (page: 149)

Updated On: 9-Feb-2026

A 28-year-old woman was admitted to the hospital for a thyroidectomy. Postoperatively she is taken to the postanesthesia care unit for several hours. In preparing for the client's return to her room, which nursing measure best demonstrates the nurse's thorough understanding of possible postthyroidectomy complications?

  1. Dressings are placed at the bedside for dressing changes, which are to be done every 2 hours to best detect postoperative bleeding.
  2. Narcotics are readily available and administered when the client returns to her room to prevent excruciating pain.
  3. A tracheostomy set, O2, and suction are available at the bedside.
  4. The nurse should instruct the client as soon as possible on alternative means of communication.

Answer(s): C

Explanation:

(A) Dressing changes are done as necessary for bleeding. However, frequently, post-thyroidectomy bleeding may not be visible on the dressing, but blood may drain down the back of the neck by gravity. (B) Narcotics are administered for acute pain as necessary. They are not necessarily given on return of the client to her room. (C) The most serious postthyroidectomy complication is ineffective airway and breathing pattern related to tracheal compression and edema. A tracheostomy set, O2, and suction should be available at bedside for at least the first 24 hours postoperatively. (D) Impaired verbal communication may occur due to laryngeal edema or nerve damage, but most commonly, it occurs due to endotracheal intubation. The client is usually able to communicate but is hoarse.



A 70-year-old female client is admitted to the medical intensive care unit with a diagnosis of cerebrovascular accident (CVA). She is semicomatose, responding to pain and change in position. She is unable to speak or cough. In planning her nursing care for the first 24 hours following a CVA, which nursing diagnosis should receive the highest priority?

  1. Ineffective airway clearance related to immobility, ineffective cough, and decreased level of consciousness
  2. Altered cerebral tissue perfusion related to pathophysiological changes that decrease blood flow
  3. Potential for injury related to impaired mobility and seizures
  4. Impaired verbal communication related to aphasia

Answer(s): A

Explanation:

(A) An effective airway is necessary to prevent hypoxia and subsequent cardiac arrest. (B) Cerebral tissue perfusion is necessary to preserve remaining cerebral tissue, but this goal is secondary to maintenance of an effective airway. (C) While prevention of injury is important, it is secondary to maintaining an effective airway and cerebral tissue perfusion. (D) Impaired verbal communication is not life threatening in the acute phase of recovery. It is the lowest priority of the nursing diagnoses listed.



A 70-year-old female client is admitted to the medical intensive care unit with a diagnosis of cerebrovascular accident (CVA). She is semicomatose, responding to pain and change in position. She is unable to speak or cough. In planning her nursing care for the first 24 hours following a CVA, which nursing diagnosis should receive the highest priority?

  1. Ineffective airway clearance related to immobility, ineffective cough, and decreased level of consciousness
  2. Altered cerebral tissue perfusion related to pathophysiological changes that decrease blood flow
  3. Potential for injury related to impaired mobility and seizures
  4. Impaired verbal communication related to aphasia

Answer(s): A

Explanation:

(A) An effective airway is necessary to prevent hypoxia and subsequent cardiac arrest. (B) Cerebral tissue perfusion is necessary to preserve remaining cerebral tissue, but this goal is secondary to maintenance of an effective airway. (C) While prevention of injury is important, it is secondary to maintaining an effective airway and cerebral tissue perfusion. (D) Impaired verbal communication is not life threatening in the acute phase of recovery. It is the lowest priority of the nursing diagnoses listed.



A female client has been hospitalized for several months following major abdominal surgery for a ruptured colon. A colostomy was created, and the large abdominal wound was left open and allowed to heal through granulation. She is receiving gentamicin IV for treatment of wound infection. Knowing this drug is ototoxic, the nurse would implement which of the following measures?

  1. Instruct the client to report any signs of tinnitus, dizziness or difficulty hearing.
  2. Advise the client to discontinue the drug at the first sign of dizziness.
  3. Order audiometric testing in order to determine if hearing loss is caused by an ototoxic drug or other cause.
  4. Instruct the client in Valsalva's maneuver to equalize middle ear pressure and to prevent hearing loss.

Answer(s): A

Explanation:

(A) The first nursing measure is to instruct the client in which drug side effects to report. (B) Discontinuing the drug is not an independent nursing intervention and may compromise client care. (C) Audiometric testing will detect hearing loss, but it does not indicate a potential cause. (D) Equalizing middle ear pressure will not prevent hearing loss.



A female client has been hospitalized for several months following major abdominal surgery for a ruptured colon. A colostomy was created, and the large abdominal wound was left open and allowed to heal through granulation. She is receiving gentamicin IV for treatment of wound infection. Knowing this drug is ototoxic, the nurse would implement which of the following measures?

  1. Instruct the client to report any signs of tinnitus, dizziness or difficulty hearing.
  2. Advise the client to discontinue the drug at the first sign of dizziness.
  3. Order audiometric testing in order to determine if hearing loss is caused by an ototoxic drug or other cause.
  4. Instruct the client in Valsalva's maneuver to equalize middle ear pressure and to prevent hearing loss.

Answer(s): A

Explanation:

(A) The first nursing measure is to instruct the client in which drug side effects to report. (B) Discontinuing the drug is not an independent nursing intervention and may compromise client care. (C) Audiometric testing will detect hearing loss, but it does not indicate a potential cause. (D) Equalizing middle ear pressure will not prevent hearing loss.



Viewing page 149 of 345
Viewing questions 741 - 745 out of 862 questions


Post your Comments and Discuss NCLEX NCLEX-RN exam prep with other Community members:

AI Tutor AI Tutor 👋 I’m here to help!